Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Generic name: Naloxone.
Brand name: Nyxoid.
Formulation: 1.8 mg nasal spray solution in a single-dose device.
Market Authorisation holder: Mundipharma Corporation (Ireland) Limited.
Indication: Immediate administration as emergency therapy for known or suspected opioid overdose in adults and adolescents aged 14 years and over in non-medical and healthcare settings.
Dose: 1.8 mg administered into one nostril (one nasal spray); in some cases,further doses may be necessary.
Cost: £27.50 for two single-dose devices.
Classification: Prescription-only medicine (POM).
What you need to know
Naloxone nasal spray is licensed for emergency treatment for known or suspected opioid overdose in non-medical and healthcare settings.
Evidence to support its licensing included a bioavailability study of intranasal, intramuscular and intravenous administration in healthy volunteers, as well as other clinical and non-clinical data.
Evidence from unblinded trials of intranasal, intramuscular or intravenous administration of naloxone for suspected opioid overdose in the community showed no difference in the rates of overdose complications.
The effect of intranasal naloxone on reversal of respiratory depression may be slightly lower than intramuscular or intravenous administration.
The number of people who respond to the first dose may also be lower with the intranasal route.
Naloxone nasal spray may provide a simpler and more convenient method of administration for non-healthcare professionals.
Nausea is a very common adverse effect associated with naloxone administration.
Opioids in high doses can cause respiratory depression and death as a result of their action on the part of the brain that regulates breathing.1 The opioid overdose triad consists of three signs and symptoms (pinpoint pupils, unconsciousness and respiratory depression) that are used to identify an opioid overdose. A combination of opioids, alcohol and sedative medication increases the risk of respiratory depression and death, and combinations of opioids, alcohol and sedatives are often present in fatal drug overdoses. Opioids are responsible for a high proportion …
Competing interests None declared.
Provenance and peer review Written by the DTB team; externally peer reviewed.